Your patient is receiving Cardiopulmonary Resuscitation (CPR) and she is just being intubated. Of course you are curious about your capnography values. What is true about using end tidal CO2 (etCO2) measurements in the emergency department?
A: When assessing for quality of CPR, you should aim for an etCO2 of at least > 30 mmHg
B: When you notice a sudden rise of 5 mmHg in etCO2, it is very likely your patient has Return of Spontaneous Circulation (ROSC)
C: A bolus of IV sodium bicarbonate can transiently raise etCO2, mimicking ROSC
D: The likelihood of achieving ROSC is not associated with the etCO2 in longer running codes
The correct answer is C
Jennifer Rabjohns wrote a short post on ALiEM about the use of etCO2 in CPR.
When assessing for quality of CPR, you should aim for an etCO2 of at least > 10 mmHg and ideally > 20 mmHg. A rise of 10 mmHg etCO2 and an etCO2 returning to normal levels (> 35 mmHg) is associated with ROSC). IV Sodium bicarbonate can indeed lead to a quite sudden rise in etCO2 and the likelihood of ROSC seems to be associated with higher etCO2 values (>20 vs <10 mmHg) 20 minutes after initiating CPR.
End-Tidal CO2 in Cardiopulmonary Resuscitation
Your patient comes in with a feared presentation of altered mental status, severe salivation, diarrea, bronchorrhea and severe bradycardia.You recognize this toxidrome immediately. She gets intubated and high dose atropine is started. Which of the following agents should be administered as well?
The correct answer is B
This sounds like an intoxication with a cholinergic agent. These days we have to keep in mind it can be non-accidental (terrorist attack) and we should prepare to receive more victims. Treatment of poisoning with a nerve agent (like Sarin of VX) consist of your ABC’s (of course), high dose atropine and an oxime (like Pralidoxime and Obidoxime). These oximes can reverse the inactivation of acetylcholinesterase by the nerve agent. However, this is only possible before a process called ‘’aging’’ occurs. After aging, the enzyme cannot be reactivated by an oxime. It is impossible to tell if aging has occurred by looking at the patient, so just give the oxime anyway. The time to aging varies between the nerve agents (Sarin ages a lot faster then VX does).
Journal Feed discusses the nerve agents in this short post.
You place a central line in the right Subclavian Vein. What would be an alternative for X-ray to confirm a proper location using ultrasound?
A: Inject 10 cc’s normal saline and look for bubbles in the right atrium. They should appear within 2 seconds
B: Visualise the catheter directly in the vena cava
C: There is no safe alternative using ultrasound, for the tip has to be in the lower portion of the superior vena cava and this can only be confirmed using X-ray
The correct answer is A
Timothy Montrief from AliEM wrote this trick of the trade
Visualizing the catheter directly will be difficult with ultrasound. It seems the catheter can be safely used when the tip is not precisely in the lower portion of the SVC, as long as it is in the central venous system and not pointing cephalad. A good way to conform this is by injecting 10 cc of normal saline and look for bubbles in the right atrium. They should appear within 2 seconds of injection.
Trick of the Trade: Bubble Study for Confirmation of Central Line Placement
It is 4.00 AM and your night shift is getting slow as a 30-year old lady comes in in a wheelchair. 3 minutes later a healthy boy is delivered. Unfortunately your patient persists to bleed profoundly.
Post partum Hemorrhage (PPH) is very rarely encounetered in our Dutch Emergency Departments, but it is the most frequent cause of maternal morbidity. Which statement is true about this potentially life threatening condition?
A: To treat uterine atony your first farmacologic choice is misoprostol
B: The most common cause of PPH is retained products of conception
C: PPH is defined as > 250 ml of blood loss after a normal vaginal delivery
D: Early treatment with tranexamic acid may decrease mortality
The correct answer is D
Sarah Sanders discusses PPH in short on ALiEM.
Remember the 4 T’s as causes of PPH:
Tone: Uterine atony
Trauma: Genital tract trauma
Tissue: Retained products of conception
The most common cause of PPH is uterine atony and the first line agent in the treatment of uterine atony is oxytocin. PPH is defined as blood loss of > 500 cc after delivery. Early TXA may be beneficial in preventing death from bleeding in patients with post-partum hemorrhage.1
1. CRASH-2 trial collaborators. Effects of tranexamic acid on death, vascular occlusive events, and blood transfusion in trauma patients with significant haemorrhage (CRASH-2): a randomised, placebo-controlled trial. Lancet. 2010 Jul 3;376(9734):23-32.
The 4 T’s of Postpartum Hemorrhage
Source image: litfl.com
Your 82-year old female patient presents with new onset atrial fibrillation. She has a eGFR of 17 ml/min. Warfarin was not tolerated when treating a deep venous thrombosis 5 years ago. After Low Molecular Weight Heparin (LMWH) therapy she developed severe thrombocytopenia. Furthermore, Fondaparinux is not available. Which anticoagulant can you start?
A: Acetylsalicylic acid
The correct answer is D
Menaka Pai wrote a short post on CanadiEM about anticoagulation for patients with renal dysfunction.
Your patient has Atrial Fibrillation and a CHA2DS2-VASC score of at least 5 (pretty high, stroke risk 7,2% annually), so acetylsalicylic acid is not an option here. Since Warfarin and LMWH’s are not tolerated or contra-indicated, a DOAC is the only option. Apixaban should be used as it is the only DOAC with pharmacologic studies in patients with severe renal impairment. The dose should be reduced to 2 times 2,5 mg daily.
Thank you for joining us. Hope to see you next week!
Eefje and Rick, the FOAMed Quiz crew